Wisconsin, 2023Winter Storm and Winter Weather in Wisconsin, February 27, 2023
February 27, 2023 · NWS MPX · 7 events in 7 counties and zones
A strong area of low pressure advanced across the Central Region of the United States. Given its track, the northern sector of this storm contained plentiful moisture and warm air advection from the south.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure advanced across the Central Region of the United States. Given its track, the northern sector of this storm contained plentiful moisture and warm air advection from the south. Mixed precipitation types were observed with this storm. For Western Wisconsin, most areas would observe a mix of rain and snow in the overnight hours Sunday night and a transition to freezing rain during the daytime hours Monday. A winter storm warning was issued for potential of 2 inches of snowfall, up to 1/4 inch of ice accumulation, and 40 mph wind gusts.
Only a few counties would observe ice significant ice accumulation. Chippewa Valley Regional Airport observed 0.28 inches of ice, and an observer near River Falls, WI reported 0.25 inches. In St. Croix County, 16 calls of assistance were received due to vehicles off of the roadway from icy road conditions. Snowfall was observed in parts of the region however accumulations were null to a tenth of an inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 27, 3:56 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Feb 27, 3:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
356 AM CST Mon Feb 27 2023
.DISCUSSION...(Today through Sunday)
Issued at 253 AM CST Mon Feb 27 2023
KEY MESSAGES:
- Freezing rain & winter impacts from ice accumulation expected this
morning across western Wisconsin.
- Light ice accumulation also possible north of Interstate 94 across
central Minnesota.
Current radar & surface observations show a roughly 985 mb surface
low over southwest Iowa, with the precipitation shield finally
starting to advance north of Interstate 90 across southern Minnesota.
The slightly more southern track of the surface low & delayed onset
of precipitation both confirm the more easterly trend in
precipitation amounts present in the models over the last 12 hours.
One benefit of the precipitation being delayed by a few hours is that
temperatures have been able to warm above freezing across most of
the area ahead of the approaching precipitation shield. however dry
air still remains in place north of Interstate 94 across central
Minnesota & western Wisconsin where dew points are only in the low
20s This means means freezing rain is still possible across these
areas as temperatures will dynamically cool closer to the dew points
as the precipitation begins. Freezing rain & ice accumulation still
looks to be constrained to the areas that are under Winter weather
headlines, while a steady cold rain is expected for the rest of the
morning from the Twin Cities metro & southward. Ice accumulations
around a tenth of an inch are likely across central Minnesota, &
could exceed a quarter inch across western Wisconsin, before surface
temperatures warm enough by mid morning to convert freezing rain
over to rain. Temperatures are still expected to cool this afternoon
on the back side of the system, but the eastward shift in the
heaviest precipitation means the bulk of the precipitation shield
will be east of the area before rain can change over to snow. Light
accumulations of up to an inch are possible from Rusk through eau
Claire counties. In terms of total precipitation, amounts of
0.25-0.5" across eastern Minnesota & 0.5-0.75" across western
Wisconsin are expected by the time precipitation ends this afternoon.
On the heels of today's system, another shortwave is forecast to
pass over the Upper Midwest tuesday through Thursday. Steady light
precipitation is expected with this system, with temperatures
looking cold enough for snow across the entire area. Ensemble
guidance shows a general spread in QPF amounts from 0.1-0.33", which
means a few inches of snow is expected with most of it falling late
Tuesday night through Wednesday morning.
Warmer temperatures are expected for the end of the week & into the
weekend as upper level ridging gives way to zonal flow & higher
heights building over the Upper Midwest. High temperatures around 40
look possible over the weekend, but below-freezing dew points mean
we probably won't see much of a dent put into our snowpack anytime
soon. Dry weather is likely after the midweek system, with early
signs pointing towards another system possible early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1055 PM CST Sun Feb 26 2023
Biggest change to going TAFs is that latest model trends continue to
dry out western MN. AXN will for sure stay dry now, with even STC
looking questionable to see any precip. Everywhere else, changes from
the going TAFs were pretty minor. The greatest risk for FZRA
continues to reside at RNH/EAU through 15z, after which, temps warm
above freezing. For cigs, though they are low, several models say we
could go lower, with several hours of sub-500 foot cigs at all
terminals possible. For the tail end of the TAF, we'll be in
northwest winds with a clearing working across western MN, though
that clearing you see at the end of the MN TAFs is very much a moving
target.
KMSP...Fortunately, dewpoints look to rise before the precip arrives,
so we don't have to worry about manufacturing fzra through wet bulb
cooling. Given the dry air in place, did delay the onset of rain a
little, but the rain should start falling by 10z. Greatest potential
for cigs below 500 feet will come between 14z and 21z.
/OUTLOOK FOR KMSP/
Tue...VFR. Wind W 5-10 kts.
Wed...MVFR likely. Chc IFR/-SN. Wind NE 10-20 kts.
Thu...VFR. Wind N 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 3 PM CST this afternoon for Benton-
Chisago-Isanti-Kanabec-Mille Lacs-Morrison-Stearns-Todd.
Winter Weather Advisory until 10 AM CST this morning for Anoka-
Sherburne-Washington.
WI...Winter Weather Advisory until 10 AM CST this morning for Pepin-
Pierce.
Winter Storm Warning until 6 PM CST this evening for Barron-
Chippewa-Polk-Rusk.
Winter Storm Warning until 10 AM CST this morning for Dunn-Eau
Claire-St. Croix.
&&
DISCUSSION...ETA
AVIATION...MPGHazardous weather outlook, Feb 27, 4:04 AM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
404 AM CST Mon Feb 27 2023
WIZ014>016-023-025-027-028-280930-
Polk-Barron-Rusk-St. Croix-Dunn-Chippewa-Eau Claire-
404 AM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight.
A Winter Storm Warning remains in effect through this afternoon.
Please refer to the Winter Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for light snow accumulations Tuesday night
through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report icing and
snowfall amounts to the National Weather Service.
MNZ042>045-049>053-061-063-WIZ024-026-280930-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Anoka-Washington-Pierce-Pepin-
404 AM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Wisconsin.
.DAY ONE...Today and Tonight.
A Winter Weather Advisory is in effect through early afternoon.
Please refer to the Winter Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for light snow accumulations Tuesday night
through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report icing and
snowfall amounts to the National Weather Service.
MNZ041-047-048-054>060-062-064>070-073>078-082>085-091>093-280930-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Hennepin-Ramsey-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
404 AM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for light snow accumulations Tuesday night
through Wednesday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed through tonight.
Winter Storm, Chippewa
- When
- February 27, 5:00 AM CST to 10:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- ASOS
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
ASOS Station at Chippewa Valley Regional Airport recorded 0.28 inches of freezing rain and 1 to 1.5 inches of snowfall.
Winter Storm, St. Croix
- When
- February 27, 5:00 AM CST to 10:00 AM CST
- Where
- St. Croix forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Law Enforcement
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
County Law Enforcement reported that they received 16 calls for assistance on the early morning of February 27th for vehicles off the roadway. Three injuries were reported with some of those incidents, but no fatalities occurred. CoCoRaHS snowfall measurements across the county reported 1-2.5 inches of snow. The highest amount reported in the county was in Hudson, WI at 2.5 inches.
Winter Storm, Pierce
- When
- February 27, 5:00 AM CST to 10:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
CoCoRaHS observers freezing rain accumulations across the county. A tenth of an inch of ice accumulation was recorded about 6 miles south of Ellsworth while a quarter of an inch of ice was reported near River Falls, WI.
Winter Weather, Dunn
- When
- February 27, 5:00 AM CST to 5:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
Multiple CoCoRaHS observers reported light ice accumulation on surfaces. Law enforcement did report one vehicle spin out but otherwise nothing out of the ordinary.
Winter Weather, Eau Claire
- When
- February 27, 5:00 AM CST to 5:00 PM CST
- Where
- Eau Claire forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
Only a tenth of an inch reported by two CoCoRaHS observers a few miles south and west of Eau Claire, WI.
Winter Weather, Polk
- When
- February 27, 5:00 AM CST to 5:00 PM CST
- Where
- Polk forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Trained Spotter reported 0.10 inches of freezing rain approximately 10 miles southeast of Taylors Falls, WI and snow fall measurements ranging from 0.5 to 1.5 inches of snowfall. The highest snowfall observation was 1.5 inches northeast of New Richmond, WI.
Winter Weather, Barron
- When
- February 27, 5:00 AM CST to 5:00 PM CST
- Where
- Barron forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
CoCoRaHS observers reported freezing rain in counties both east and west of Barron County. Accumulations were likely near a tenth of an inch.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Missouri, February 27, 2023$1.2 million · EF1 · 48 events
- Tornadoes and Hail in Ohio, February 27, 2023$931,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Indiana, February 27, 2023$360,000 · EF1 · 9 events
- High Wind in North Carolina, February 27 to 28, 2023$60,000 · 63 kt wind · 2 events
- High Wind and Strong Wind in Kentucky, February 27, 2023$22,000 · 53 kt wind · 22 events
- Tornado and Damaging Winds in Ohio, February 27, 2023$51,000 · EF0 · 4 events
- Hail and Damaging Winds in Indiana, February 27, 2023$35,000 · 1 in hail · 8 events
- Strong Wind in Illinois, February 27, 2023$19,000 · 19 events
- Hail and Damaging Winds in Indiana, February 27, 2023$30,000 · 1.75 in hail · 5 events
- Tornado and Winter Storm in California, February 27 to 28, 202325 events
- Flood and Heavy Snow in California, February 27 to 28, 202322 events
- Winter Storm and Winter Weather in New York, February 27 to 28, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075939, 1075942, 1079720, 1079721, 1079722, 1079723, 1079781.